The Tennessee Department of Mental Health and Substance Abuse Services is proud to offer the TN Recover app. Available for download in the Apple App Store for iOS devices or the Google Play Store for Android devices, the TN Recover app is designed for people in recovery from substance use disorder or for people looking to get more information on preventing addiction. People can also use the app to contact the Regional Overdose Prevention Specialist in their area to obtain naloxone to reverse an opioid overdose.
Naloxone (often known by its nasal spray application brand name NarcanTM) is a proven tool in the battle against drug abuse and overdose death. When too much of an opioid medication is taken, it can slow breathing to a dangerously low rate. When breathing slows too much, overdose death can occur. Naloxone can reverse this potentially fatal situation by allowing the person to breathe normally again.
Naloxone is not a dangerous medicine. However, proper training to administer the medication is required by law. Any time an overdose is suspected, call 911 immediately and stay with the patient until first responders arrive. It is important to know that some patients may awake disoriented or agitated after receiving naloxone. This is a good sign, but calling 911 is still very important to help the person survive.